Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 189, NWS Las Vegas, NV

September 26, 2014Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 26, 2014, 11:21 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 11:21 PM PDT (06:21 UTC)
Expired
Sep 27, 2014, 2:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 6.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WGUS55 KVEF 270621
FFWVEF
NVC017-270915-
/O.NEW.KVEF.FF.W.0189.140927T0621Z-140927T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1121 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 215 AM PDT

* AT 1113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED A FLASH FLOODING THREAT CONTINUES FROM HEAVY RAIN        
  PRODUCING THUNDERSTORMS TRAINING OVER SOUTHEAST LINCOLN COUNTY.    
  ADDITIONAL STORMS WERE FORMING OVER THE NORTHEASTERN PORTION OF    
  THE COUNTY AS WELL.  

* LOCATIONS IMPACTED INCLUDE...
  CALIENTE...PIOCHE...URSINE...CABIN PINES CAMPGROUND...KERSHAW-RYAN
  CAMPGROUND...BEAVER DAM STATE PARK...PANACA...CATHEDRAL GORGE STATE
  PARK...ECHO CANYON STATE PARK...MEADOW VALLEY CAMPGROUND...
  HORSETHIEF GULCH CAMPGROUND...EAGLE VALLEY AND RANCH CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT 
DROWN! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO 
DETECT FLOODED ROADS.

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA 
FACEBOOK OR TWITTER.

&&

LAT...LON 3716 11405 3717 11485 3792 11498 3867 11500
      3868 11405

$$

JS
2 follow-up statements
158 
WGUS75 KVEF 270746
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1246 AM PDT SAT SEP 27 2014

NVC017-270915-
/O.CON.KVEF.FF.W.0189.000000T0000Z-140927T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
1246 AM PDT SAT SEP 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM PDT FOR
EASTERN LINCOLN COUNTY...

AT 1233 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN OVER EASTERN 
LINCOLN COUNTY. THE STRONGEST CELLS WERE EAST OF ELGIN UP THROUGH 
AREAS EAST OF PANACA AND ARE MOVING NORTH AT AROUND 30 MPH. IMPACTED 
ROADS INCLUDE 319 TO BEAVER DAM STATE PARK...322 AND ECHO DAM ROAD.

LOCATIONS IMPACTED INCLUDE...
PIOCHE...URSINE...MEADOW VALLEY CAMPGROUND...HORSETHIEF GULCH
CAMPGROUND...EAGLE VALLEY AND RANCH CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT 
DROWN! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO 
DETECT FLOODED ROADS.

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3716 11405 3717 11485 3792 11498 3867 11500
      3868 11405

$$

JS
288 
WGUS75 KVEF 270911
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 AM PDT SAT SEP 27 2014

NVC017-270918-
/O.EXP.KVEF.FF.W.0189.000000T0000Z-140927T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
211 AM PDT SAT SEP 27 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM PDT FOR EASTERN
LINCOLN COUNTY...

STRONGER THUNDERSTORMS HAVE MOVED EAST INTO UTAH WITH A FEW CELLS 
STILL PRODUCING MODERATE RAIN OVER FAR EASTERN LINCOLN COUNTY. DUE 
TO THE AMOUNT OF RAIN THAT HAS FALLEN OVER THE PAST SEVERAL 
HOURS...SOME MINOR LOCALIZED ROADWAY FLOODING IS STILL POSSIBLE. THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 215 AM.

LAT...LON 3716 11405 3717 11485 3792 11498 3867 11500
      3868 11405

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 9:55 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 26, 9:55 PM PDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT FRI SEP 26 2014

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS THROUGH SATURDAY. THIS SYSTEM WILL BRING
SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA THROUGH THE
WEEKEND WITH THE BEST CHANCE OF SIGNIFICANT RAIN OVER
LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES
TONIGHT. MUCH COOLER TEMPERATURES CAN BE EXPECTED OVER THE WEEKEND
INTO EARLY NEXT WEEK.
&&

.UPDATE...THUNDERSTORMS WERE CONTINUING TO DEVELOP ALONG DISCRETE
NORTH/SOUTH ORIENTED LINES AND MOVING TOWARD THE NORTH-NORTHEAST
AROUND 30 MPH ACROSS EASTERN CLARK...LINCOLN AND MOHAVE COUNTIES
THIS EVENING. SOME GAGES ARE PICKING UP BETWEEN THREE-QUARTERS AND
ONE INCH OF RAIN IN AN HOUR. THE 00Z NAM/GFS AND LOCAL HIGH RES
MODELS INDICATE THAT THIS SAME GENERAL AREA WILL BE UNDER THE THREAT
OF ADDITIONAL CONVECTIVE DEVELOPMENT THROUGH 12Z SATURDAY THEN THE
BAND OF MOISTURE WILL BEGIN PROGRESSIVELY SHIFTING EASTWARD AHEAD OF
THE CLOSED UPPER LOW MOVING FROM CENTRAL CALIFORNIA TO WESTERN
NEVADA. OVERALL...THE GOING FORECAST LOOKS ON TRACK AND WILL FOCUS
ON MONITORING ONGOING STORMS.
&&

.PREV DISCUSSION...
315 PM PDT FRI SEP 26 2014

.SHORT TERM...THROUGH SUNDAY NIGHT...NOT MUCH CHANGE TO THE PREVIOUS
THINKING. A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE
EASTERN CWA WITH A STRONG PACIFIC STORM APPROACHING FROM THE WEST
PROVIDING PLENTY OF LIFT. THESE WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS LINCOLN...CLARK...MOHAVE
AND EASTERN SAN BERNARDINO COUNTIES WITH A THREAT OF FLASH
FLOODING...STRONG WINDS AND LARGE HAIL. THE MODELS CONTINUE TO SHOW
A POSSIBLE LULL IN THE ACTIVITY THIS EVENING...PICKING UP AGAIN AND
INCREASING IN COVERAGE LATE THIS EVENING AND OVERNIGHT. THIS BAND OF
MOISTURE AND CONVECTION WILL EXIT NEVADA AND CALIFORNIA BY MID DAY
SATURDAY LEAVING MOHAVE COUNTY UNDER THE GUN MUCH OF THE
AFTERNOON...THEN EXITING MOHAVE COUNTY SATURDAY NIGHT. A FLASH FLOOD
WATCH IS IN EFFECT FOR LINCOLN...CLARK AND EASTERN SAN BERNARDINO
COUNTIES THROUGH LATE SATURDAY MORNING AND FOR MOHAVE COUNTY THROUGH
LATE SATURDAY AFTERNOON. MEANWHILE...THE UPPER TROUGH WILL CONTINUE
TO DEEPEN AND MOVE INTO NEVADA SATURDAY AND REMAIN NEARLY STATIONARY
THROUGH SUNDAY. THIS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS
SATURDAY AFTERNOON THROUGH SUNDAY EVENING MAINLY NORTH OF LAS VEGAS.
GRADUAL CLEARING WILL TAKE PLACE SUNDAY NIGHT AS THE LOW MOVES INTO
WESTERN UTAH. TEMPERATURES OVER THE WEEKEND AND MONDAY WILL BE BELOW
NORMAL DUE TO THE INFLUENCE OF THIS STRONG PACIFIC STORM SYSTEM.

.LONG TERM...NORTHWEST FLOW SETS UP OVER THE WESTERN STATES MONDAY
THROUGH THURSDAY WITH MAINLY DRY CONDITIONS EXPECTED. A LINGERING
SHOWER OR TWO MAY BE POSSIBLE EARLY MONDAY OVER LINCOLN COUNTY ON
THE BACKSIDE OF THE WEEKEND LOW BUT OVERALL IT SHOULD NOT BE OF ANY
SIGNIFICANCE AS THE LOW AND ITS DYNAMICS MOVES AWAY. TEMPERATURES
SHOULD TREND UPWARDS DURING THE EARLY WEEK AND TOP OUT NEAR OR
SLIGHTLY ABOVE NORMAL BY WEDNESDAY. SHORTWAVE ENERGY IS FORECAST TO
MOVE THROUGH THE GREAT BASIN WEDNESDAY BUT MODELS DIFFER ON THE
TRACK IT WILL TAKE AND THIS WILL IMPACT THE WIND/TEMPERATURE
FORECAST FOR BOTH WEDNESDAY AND THURSDAY. ONLY SHOWED SLIGHT COOLING
ON THURSDAY BUT THIS COULD CHANGE IF THE SHORTWAVE BECOMES MORE WELL
DEFINED AND MOVES INTO THE SOUTHERN GREAT BASIN AS FORECAST BY THE
ECMWF.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THROUGH THE EVENING
10-20 KTS WITH GUSTS TO 30 KTS...DECREASING TO 10-15 KTS LATE
EVENING. ISOLATED THUNDERSTORMS WILL BE IN THE AREA THROUGH TONIGHT
AND CANNOT BE RULED OUT DIRECTLY OVER THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH/SOUTHWEST WINDS 10-20 KTS AND GUSTS 30-35 KTS
THROUGH EARLY EVENING THEN DECREASING TO GENERALLY 10-15 KTS.
NUMEROUS CUMULUS THROUGH TONIGHT ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS IN MAINLY LINCOLN...MOHAVE...CLARK AND EASTERN SAN
BERNARDINO COUNTIES. STORMS WILL PERSIST MUCH OF SATURDAY OVER
MOHAVE COUNTY. &&

.SPOTTER INFORMATION STATEMENT...
THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE FORECAST AREA TONIGHT THROUGH EARLY SATURDAY. SPOTTER
ACTIVATION IS POSSIBLE. SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY
THROUGH THURSDAY.
&&

UPDATE...ADAIR
SHORT TERM/AVIATION...HARRISON
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 26, 7:46 PM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
746 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     LIGHTNING        4 SE SUMMERLIN          36.17N 115.26W
09/26/2014                   CLARK              NV   PUBLIC

            PUBLIC REPORTS PALM TREE ON FIRE DUE TO LIGHTNING STRIKE
            ON THE 7300 BLOCK OF RAINCLOUD DR. CONFIRMED VIA FACEBOOK
            PHOTO.

&&

WOLCOTT
Local storm report, Sep 26, 8:11 PM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      12 E HIKO               37.62N 114.99W
09/26/2014                   LINCOLN            NV   LAW ENFORCEMENT

            PIOCHE SHERIFF REPORTED THAT US 93 BETWEEN MILE MARKERS
            65 AND 70 IS FLOODED. WATER CAME UP OVER THE CULVERTS AND
            FLOODED THAT SECTION OF US 93. TIME ESTIMATED OFF RADAR.

&&

CSTUMPF
Local storm report, Sep 26, 8:47 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      5 NW NORTH LAS VEGAS    36.31N 115.21W
09/26/2014                   CLARK              NV   PUBLIC

            PUBLIC TWEETED PICTURES OF WATER OVER THE ROADWAY AT
            DECATUR AND HORSE DR. ROAD IS IMPASSABLE

&&

JPULLIN
Local storm report, Sep 26, 8:54 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 S SUMMERLIN           36.16N 115.30W
09/26/2014  E0.75 INCH       CLARK              NV   PUBLIC

            PUBLIC POSTED VIDEO AND PICTURES OF DIME TO PENNY SIZED
            HAIL AT CHARLESTON AND FT. APATCHE.

&&

JPULLIN
Local storm report, Sep 26, 9:53 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     3 WSW NORTH LAS VEGAS   36.25N 115.20W
09/26/2014                   CLARK              NV   PUBLIC

            PUBLIC TWEETS LARGE TREE UPROOTED IN FRONT YARD. THIS
            OCCURED ROUGHLY 4 MILES NORTH OF N LAS VEGAS AIRPORT,
            WHICH EARLIER RECORDED A 63 MPH THUNDERSTORM WIND GUST

&&

JPULLIN
Local storm report, Sep 26, 11:12 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1112 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLOOD            5 NW MOAPA              36.71N 114.68W
09/26/2014                   CLARK              NV   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS THAT NV-168 IS CLOSED DUE TO
            FLOWING WATER OVER SEVERAL AREAS OF THE ROADWAY, PER
            INFORMATION FROM NHP.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:22 PM PDTFlash Flood WarningVEFClark3 hr
Sep 26, 5:32 PM PDTFlash Flood WarningVEFClark3 hr
Sep 26, 6:12 PM PDTAreal Flood AdvisoryVEFClark93 min
Sep 26, 6:43 PM PDTFlash Flood WarningVEFClark2 hr
Sep 26, 7:31 PM PDTAreal Flood WarningVEFClark20 hr
Sep 26, 8:15 PM PDTFlash Flood WarningVEFLincoln3 hr
Sep 26, 9:16 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln29 min
Sep 26, 10:16 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Sep 27, 4:59 AM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Sep 27, 3:27 PM PDTAreal Flood AdvisoryVEFClark6 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.